Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Salt Lake City, UT

July 2, 2005Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 2, 2005, 5:50 PM MDT for Salt Lake County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2005, 5:50 PM MDT (23:50 UTC)
Expired
Jul 2, 2005, 6:16 PM MDT
In force
26 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 83 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-414 J/kg
Mixed-layer LCL
2806 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 022351
SVRSLC
UTC035-030015-
/O.NEW.KSLC.SV.W.0052.050702T2350Z-050703T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 PM MDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...SANDY...MURRAY...COTTONWOOD HEIGHTS

* UNTIL 615 PM MDT

* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WEST JORDAN...OR ABOUT 6
  MILES WEST OF SANDY...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDY AND MURRAY BY 555 PM MDT 
  COTTONWOOD HEIGHTS AND HOLLADAY BY 600 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4065 11207 4052 11198 4058 11160 4081 11173

$$

HALL
2 follow-up statements
000 
WWUS55 KSLC 030002
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 PM MDT SAT JUL 2 2005

UTC035-030015-
/O.CON.KSLC.SV.W.0052.000000T0000Z-050703T0015Z/
SALT LAKE UT-
601 PM MDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR
CENTRAL SALT LAKE COUNTY...

AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MIDVALE AND 
MURRAY...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLLADAY BY 610 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4065 11207 4052 11198 4058 11160 4081 11173

$$

HALL
000 
WWUS55 KSLC 030016
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
616 PM MDT SAT JUL 2 2005

UTC035-030026-
/O.EXP.KSLC.SV.W.0052.000000T0000Z-050703T0015Z/
SALT LAKE UT-
616 PM MDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SALT LAKE COUNTY
EXPIRES AT 615 PM MDT...

THUNDERSTORM OVER CENTRAL SALT LAKE COUNTY HAS WEAKENED AND THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4065 11207 4052 11198 4058 11160 4081 11173

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:24 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 2, 3:24 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT SAT JUL 2 2005

.SYNOPSIS...A WEAK AND DRY COLD FRONT WILL CONTINUE TO MOVE ACROSS
NORTHERN UTAH TONIGHT. THE FRONT WILL STALL ACROSS THE SOUTHERN HALF
OF UTAH ON SUNDAY. WEAK RIDGING WILL BE IN PLACE FOR NEXT WEEK BUT A
WEAK TROUGH OF LOW PRESSURE WILL MOVE OVER THE AREA MIDWEEK.

&&

.DISCUSSION...CONVECTIVE STORMS CONTINUE ACROSS THE WEST DESERTS
AS VORT MAX OVER NORTHERN NEVADA MOVES EAST AND MAINLY DRY COLD
FRONT MOVES SOUTH. LOOKING AT THE RADAR...THE FRONTS PUSH WAS SLOWED
SOME AS IT RAN INTO AN OUTFLOW BOUNDARY ON THE GREAT SALT LAKE...BUT
IT LOOKS TO BE NEAR A WENDOVER TO COALVILLE LINE. UPPER-LEVEL
SUPPORT MAY CONTINUE CONVECTIVE SHOWERS...AHEAD OF THE FRONTAL
BOUNDARY ESPECIALLY. HOWEVER...THE POTENTIAL FOR DRY MICROBURSTS IS
DIMINISHING. RADAR INDICATES THAT STORMS ARE NOT AS STRONG BUT RADAR
IS FILLING IN SOMEWHAT OVER SOUTHERN TOOELE...JUAB...AND NORTHERN
MILLARD COUNTY. THIS PROBABLY DUE TO THE VORT MAX OVER NORTHERN
NEVADA PROVIDING THE LIFTING MECHANISM. FRONTAL BOUNDARY SHOULD
CONTINUE TO PUSH SOUTH INTO SOUTHERN UTAH BY TOMORROW MORNING AND
SHOULD BEGIN TO SLOW FURTHER...STALLING OUT OVER EXTREME SOUTHERN
UTAH. CONVECTION SHOULD FOCUS ALONG AND NEAR THE BOUNDARY ON SUNDAY
AND MONDAY AS THE BOUNDARY WILL MEANDER BACK AND FORTH ACROSS THE
STATE. VORT MAXES WILL CONTINUE TO STREAM ACROSS THE AREA AS
SHORTWAVE TROUGHS IN THE UPPER-LEVEL FLOW PATTERN MOVES OVER THE
AREA. THIS WILL GIVE AREAS OUTSIDE OF THE INFLUENCE OF THE
BOUNDARY POPS.

RIDGE OF HIGH PRESSURE WILL ATTEMPT TO REBUILD MONDAY BUT AN
APPROACHING TROUGH OF LOW PRESSURE MAY HINDER ITS DEVELOPMENT.
TROUGH MOVEMENT AND TIMING IS STILL HARD TO TRACK BUT IT APPEARS TO
BE ON WEDNESDAY. HIGH PRESSURE RIDGE LOOKS TO BUILD IN OVER THE
LATTER PART OF NEXT WEEK AND THE WEEKEND. RIDGE POSITION MAY HELP
MONSOON MOISTURE RETURN.

NO UPDATES PLANNED AT THIS TIME.

&&

.FIRE WEATHER...RED FLAG WARNINGS WILL LIKELY BE ALLOWED EXPIRE AS
CONDITIONS ARE BEGINNING TO MODERATE. FIRE WEATHER CONDITIONS WILL
IMPROVE SLIGHTLY ON SUNDAY...BUT COULD DIMINISH AHEAD OF A MIDWEEK
TROUGH

&&

.AVIATION...NORTHERLY SURFACE WINDS ARE GRADUALLY BECOMING MORE
PRONOUNCED AS SURFACE FRONT MOVES SOUTH OF THE SLC AIRPORT.
MICROBURST OUTFLOWS ARE NO LONGER FORECAST TO BE AN ISSUE AT
SLC...HOWEVER CONVECTIVE OUTFLOWS ARE EXPECTED TO EFFECT SOUTHERN
SALT LAKE AND UTAH COUNTIES THROUGH 1030 PM. WINDS WILL SHIFT BACK
TO SOUTHERLY AFTER MIDNIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING SWRN UT TO 10 PM MDT FOR LOW RH AND
      GUSTY WINDS. FWX ZONES 435-439-440.
     RED FLAG WARNING VALLEYS OF CENTRAL UTAH THROUGH 10 PM MDT FOR
      DRY LIGHTNING AND ASSOCIATED MICROBURST WINDS. FWX ZONES
      420-424-431>434.
WY...NONE.

&&

HALL/STRUTHWOLF
Hazardous weather outlook, Jul 2, 1:45 PM MDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
145 PM MDT SAT JUL 2 2005

UTZ016-017-019-020-031300-
CENTRAL AND SOUTHWEST MOUNTAINS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-
145 PM MDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF UTAH.

.DAY ONE...TODAY

LOW RELATIVE HUMIDITIES WILL COMBINE WITH INCREASED AFTERNOON WINDS
TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS OVER PORTIONS OF
SOUTHWEST UTAH THIS AFTERNOON AND THIS EVENING. A RED FLAG WARNING
HAS BEEN ISSUED FOR WILDLAND FIREFIGHTERS. SEE SLCRFWSLC FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ003>005-008-010-012>015-031300-
CASTLE COUNTRY-GREAT SALT LAKE DESERT AND MOUNTAINS-
SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHERN WASATCH FRONT-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-
145 PM MDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL UTAH.

.DAY ONE...TODAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON FROM THE DUGWAY AND DEEP CREEK AREAS EAST ACROSS THE WEST
DESERTS AND CENTRAL MOUNTAINS OF UTAH AND OVER CASTLE COUNTRY AND SAN
RAFAEL SWELL. THESE THUNDERSTORMS ARE EXPECTED TO PRODUCT STRONG
GUSTY WINDS AND LITTLE OR NO RAIN. THIS WILL CREATE HAZARDOUS FIRE
WEATHER CONDITIONS...MAINLY FOR ELEVATIONS BELOW 6500 FEET WHERE
FUELS ARE CRITICALLY DRY. A RED FLAG WARNING FOR DRY LIGHTNING AND
ERRATIC THUNDERSTORM WINDS HAS BEEN ISSUED FOR LATE THIS AFTERNOON
AND THIS EVENING. SEE SLCRFWSLC FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 5:24 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
524 PM MDT SAT JUL 2 2005

UTZ002>005-015-030145-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WEST CENTRAL UTAH-
524 PM MDT SAT JUL 2 2005

...THUNDERSTORMS WITH STRONG MICROBURST WINDS ARE POSSIBLE THROUGH 10
PM TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHERN
JUAB AND SOUTHERN TOOELE COUNTIES. DRY MICROBURST WINDS GUSTS OF 55-
65 MPH HAVE BEEN OBSERVED OVER THE DUGWAY AREA AND IN THE TOOELE
VALLEY. THESE STORMS WILL CONTINUE TO DEVELOP OVER SOUTHERN
TOOELE AND NORTHERN JUAB COUNTIES AND WILL MOVE NORTHEAST OVER THE
WASATCH FRONT THROUGH THE EVENING HOURS. SHOWERS AND THUNDERSTORMS
WILL PRODUCE BRIEF HEAVY RAINFALL AND STRONG GUSTY WINDS TO 35-45 MPH
WITH GUSTS IN EXCESS OF 55 MPH.

HALL

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.